Alert archive / Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 30, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 25, 2002, 10:31 PM EDT for Giles County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2002, 10:31 PM EDT (02:31 UTC)
- Expired
- Jul 26, 2002, 1:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Giles County, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1471 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 260231 FFWRNK VAC071-260530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1028 PM EDT THU JUL 25 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... GILES COUNTY IN SOUTHWEST VIRGINIA * UNTIL 130 AM EDT * AT 1028 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINS NEAR PEARISBURG SLOWLY MOVING NORTHEAST. RADAR ESTIMATES INDICATED RAINFALL RATE OF ONE TO THREE INCHES PER HOUR WITH THESE STORMS. THIS WILL RESULT IN FLASH FLOODING. WATCH FOR CREEKS AND STREAMS RISING OUT OF THEIR BANKS...ESPECIALLY WOLF CREEK. * OTHER LOCATIONS THREATENED BY HEAVY RAIN INCLUDE...PEMBROKE... BANE...INTERIOR...KIMBALLTON...KIRE AND THESSALIA... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 07 LAT...LON 3729 8091 3719 8075 3738 8053 3745 8055
1 follow-up statement
000 WGUS71 KRNK 260530 FFSRNK VAC071-260630- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 126 AM EDT FRI JUL 26 2002 NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY RAIN WAS ENDING ACROSS GILES COUNTY...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING FOR GILES COUNTY IS BEING ALLOWED TO EXPIRE. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION OVERNIGHT WITH ADDITIONAL RAINFALL AVERAGING AROUND ONE INCH. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. KK $$ LAT...LON 3745 8055 3731 8047 3721 8073 3740 8072
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 9:08 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 25, 9:08 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 908 PM EDT THU JUL 25 2002 00Z RNK SOUNDING N/A THIS EVE DUE TO SONDE FAILURE. RADAR SHOWING SHRA/TSRA SLOW TO GIVE UP AGAIN THIS EVE...EVEN WITH LOSS OF HEATING PER SOUPY ATMOS IN PLACE N OF SFC BNDRY. EXPECT THIS ALONG WITH OLD BNDRYS ARND AND WEAK APCHG S/W TROF TO PROVIDE SOME FOCUS FOR CONTG A CHCY POP ESPCLY WEST/SOUTH OVRNGT. IN ADDITION...MAY SEE WEAK UPSLOPE/GOOD VEERING ALOFT CONT SOME -SHRA ERN SLOPES AT LEAST EARLY ON. ONLY EXCEPTION PSBLY FAR NE CTYS WHERE A LTL MORE STAB COMBO WITH WEAK DOWNSLOPE ALOFT SHOULD ACT TO KEEP ANY CVRG ISOLD. OTRW PC/MSTLY CLDY WITH INCLUSION OF SOME FOG MENTION AGAIN TNGT SINCE ALRDY STARTING OFF WITH 3-5 VSBYS IN MOST SPOTS ATTM. GOING TEMPS GNRLY ON TRACK AND EXPECT ONLY SMALL CHANGES IN UPDATE. JH --------------------------------------------------------------------- PREVIOUS DISC BELOW: ONE MORE NIGHT OF DEEP MOISTR AND HIGH POPS BEFORE WAVE TRACKING ACROSS THE NORTHERN TIER SWEEPS THRU AND TAKES BULK OF MOISTR OUT TO SEA. NEXT WAVE COMING IN OVER THE RIDGE EARLY SAT MAY BRING MCS INTO WESTERN SECTIONS OF THE FA...HOWEVER WILL ASSUME DOWNSLP AND DAYTIME MIXING WILL KILL IT BEFORE IT MAKES IT EAST OF THE MTNS. BERMUDA TYPE SFC HIGH TAKES HOLD LATE IN THE WEEKAND AND EARLY NEXT WEEK...WITH LTL CHC OF PCPN. HOT..DRY WESTERLY FLOW WILL TRY TO FEND OFF A FRONT COMING THRU ON TUESDAY...THEN TROFFING BEGINS TO REDEVELOP OVER THE NE LATE IN THE WEEK. STILL SEE NO REASON TO ADD CHC IN THE EXTENDED. WILL KEEP IT DRY FOR NOW. FCSTID = ROA 68 84 71 93 / 50 40 20 20 LYH 68 84 71 92 / 50 40 20 20 DAN 71 86 72 93 / 60 40 20 20 BLF 66 77 66 84 / 50 40 20 30 LWB 64 77 64 82 / 50 40 20 30 BCB 66 81 66 87 / 50 40 20 30 TNB 64 79 65 84 / 60 40 20 20 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Local storm report, Jul 25, 5:17 PM EDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT THU JUL 25 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0955 PM ALDERSON WV FLASH FLOOD
07/24/02 MONROE COUNTY 911 REPORTS
SEVERAL ROADS UNDER WATER
IN TOWN.Nearby
Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.